Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 25, NWS Honolulu, HI

May 29, 2018Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at May 29, 2018, 11:40 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
May 29, 2018, 11:40 PM HST (09:40 UTC)
Expired
May 30, 2018, 3:33 PM HST
In force
16 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 9.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

440 
WWHW70 PHFO 300940
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1140 PM HST Tue May 29 2018

HIZ014>016-019-025-026-301600-
/O.NEW.PHFO.WI.Y.0025.180530T0940Z-180531T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-
Big Island North and East-Kohala-
1140 PM HST Tue May 29 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST Wednesday.

* WINDS...Northeast 25 to 35 mph with localized gusts over 50 mph
  for Lanai, Kahoolawe, Maui central valley, and over and 
  downwind of the Kohala mountains on the Big Island.

* TIMING...Through 6 PM HST Wednesday.

* IMPACTS...Winds this strong can knock down tree branches, cause
  unsecured objects to blow around, and cause sporadic power 
  outages. Motorists, especially those in high profile vehicles, 
  are urged to drive with caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
2 follow-up statements
077 
WWHW70 PHFO 301340
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
340 AM HST Wed May 30 2018

HIZ014>016-019-025-026-310245-
/O.CON.PHFO.WI.Y.0025.000000T0000Z-180531T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-
Big Island North and East-Kohala-
340 AM HST Wed May 30 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...Northeast 20 to 40 mph with localized gusts over 50 mph
  for Lanai, Kahoolawe, Maui central valley, and over and 
  downwind of the Kohala mountains on the Big Island.

 
* TIMING...Through 6 PM HST Wednesday.

* IMPACTS...Winds this strong can knock down tree branches, 
  cause unsecured objects to blow around, and cause sporadic 
  power outages. Motorists, especially those in high profile 
  vehicles, are urged to drive with caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
487 
WWHW70 PHFO 310133
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
333 PM HST Wed May 30 2018

HIZ014>016-019-025-026-310245-
/O.CAN.PHFO.WI.Y.0025.000000T0000Z-180531T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-
Big Island North and East-Kohala-
333 PM HST Wed May 30 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Although trade winds continue to be locally strong and gusty, they
have diminished below advisory-level speeds.

$$

Birchard

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at May 29, 8:50 PM HST, 2 hours 50 minutes earlier.

Area forecast discussion, May 29, 8:50 PM HST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
850 PM HST Tue May 29 2018

.SYNOPSIS...

A stationary surface high located far north of Oahu, will
maintain trades into the upcoming weekend. The trades will be
breezy through Wednesday, then slowly diminish as we approach the
weekend. Showers riding in with the trades will tend to favor the
windward and mauka areas.

&&

.DISCUSSION...
A 1035 mb surface high is located 1100 miles N of Oahu this
evening. It is expected to weaken to 1027 mb by Thursday evening
while drifting a couple of hundred miles to the S. In doing so,
the moderate to strong trades now, will gradually weaken to light
to moderate strength over the weekend. Showers will continue to
ride in with the trades, favoring the windward and mountain areas.
Time to time, a shower or two will drift well into the leeward
areas of the smaller islands.

The current air mass is somewhat unstable. In fact, a couple of
thunderstorms was detected over our surrounding waters in the
past hour, within the dense mid and high layered clouds, above
12k feet, that is moving from south to north. Strong radar
returns from these clouds suggest the presence of ice. They turn
into rain by the time they reach the ground. These clouds are
likely enhanced by a secondary upper level jet stream crossing the
the islands now. The jet stream should be north of the islands by
daybreak Wednesday with these thunderstorms ending. Also, the GFS
is pointing to a more stable air mass by Wednesday afternoon,
with the formation of a low inversion at 6 to 8k feet. With the
departure of the secondary jet, there will be more sun statewide
on Wednesday. Dense high layered cirrus clouds may cover the
island skies between Thursday night through Friday as an upper
level trough near the islands, which is discussed next.

The upper low is currently 560 miles W of Kauai. Scattered
thunderstorms are confined to within 420 miles east of the center,
which catches the far western offshore waters. As noted above,
isolated thunderstorms extend as far as the waters just E of the
Big island. This low will open up to a trough by Thursday night as
it nears Kauai once again. Both the ECMWF (EC) and GFS, which has
been in good agreement, go their separate ways. The latest GFS
has the upper trough stalling and pinching off an upper low over
the eastern half of the island chain by Sunday. The old EC has the
upper low 700 mile W of Kauai. A new EC run will be arriving in the
next couple of hours. So, we will see if what it has to say then.
Should the GFS pans out, will we likely see an uptick in enhanced
trade showers, including a slight chance of a thunderstorm over
the upcoming weekend.

A Special Weather Statement continues to highlight the potential
for volcanic emissions and ashfall from Halemaumau Crater. It also
highlight's the potential for Pele's hair and other volcanic emissions
that are being transported downwind from high fountaining fissures
in the southeast Puna District.

&&

.AVIATION...
High pressure north of the state will keep a breezy trade wind
flow in place through Wednesday, with clouds and showers favoring
windward and mauka areas. An upper level low west of Kauai will
keep conditions unstable overnight, with isolated thunderstorms
possible over the coastal waters.

AIRMET Sierra remains in effect for mountain obscuration over
windward sections of Kauai, Oahu, Molokai, Maui and the Big
Island. These conditions will likely remain in place through the
night.

Tempo light ice is mentioned in AIRMET Zulu from Oahu eastward to
the Big Island. Conditions should improve later tonight and the
icing mention will be dropped from the AIRMET at that time.

Elevated volcanic activity continues to produce periods of MVFR
VIS due to haze over the Kau and Kona areas of the Big Island.
Eruptions at the Kilauea/Halemaumau crater continue to produce
occasional plumes of volcanic ash. The ash plumes when they occur
may lower VIS around and downwind of the Halemaumau crater.
SIGMET TANGO remains in effect for volcanic ash up to 10kft
downwind around and downwind of the crater.

&&

.MARINE...
An upper-level low west of the islands continues to produce
slight instability across most of the state early this evening.
In addition, pockets of enhanced moisture are in the vicinity of
the islands. This is producing layered clouds and numerous
showers cover portions of the coastal waters. There are also
thunderstorms developing, so we have updated the forecast to
include a slight chance of thunderstorms across all coastal waters
through early Wednesday morning.

Surface high pressure building far north of the islands is
causing trade winds to strengthen across the state early this
evening. As a result, a Small Craft Advisory (SCA) has been
posted for all Hawaiian waters through Wednesday afternoon. The
trades are forecast to ease slightly by Wednesday night, so the
SCA has been scaled back to include only the typically windy
waters adjacent to the islands of Maui County and the Big Island
from Wednesday night through Thursday. The latest forecast
indicates the winds may remain near the SCA criteria across these
same waters from Thursday night through Friday, before the trades
weaken this weekend.

The current south-southwest swell will continue to build through
Wednesday night, and is expected to produce above-average surf
heights along most south facing shores by Thursday. This swell
will gradually ease Friday and Saturday before a larger south
swell arrives late Sunday. This swell may cause surf to reach the
High Surf Advisory criteria along south facing shores early next
week. Rough surf will increase along east facing shores during the
next couple of days due to the strengthening trade winds, then
will trend down this weekend as the trades weaken. Surf along
most north facing shores will remain small through this weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Thursday for Maalaea Bay,
the Pailolo and Alenuihaha channels, and waters south of the
Big Island.

Small Craft Advisory until 6 PM HST Wednesday for all Hawaiian
waters.

&&

Lau/Jelsema/Houston

In the hours before

Special weather statement, May 29, 10:26 PM HST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1026 PM HST Tue May 29 2018

HIZ024-302030-
South Big Island-
1026 PM HST Tue May 29 2018

Although radar data has not detected any significant bursts of
volcanic ash from Halemaumau Crater over the past several hours,
additional bursts of ash remains possible at any time. Northeast
trade winds have returned and will continue for the next few days.
This low level trade winds will push ash toward the southwest, and
any ash fallout will likely occur over the Kau District and Highway
11 southwest of the town of Volcano. This includes the communities
of Pahala, Wood Valley, Naalehu and Ocean View.

With winds spreading ash in the same direction, repeated eruptions
will lead to a heavier buildup of ash. In addition, any ash deposited
over the last several days will likely be picked up by local winds,
contributing to dusty conditions.

Avoid excessive exposure to ash which is an eye and respiratory
irritant. Pele's hair and other lightweight volcanic glass from
high fountaining fissures are being transported downwind.
Residents are urged to minimize exposure to these volcanic
particles, which can cause skin and eye irritation similar to
volcanic ash. Those with respiratory sensitivities should take
extra precaution to minimize exposure.

&&

For more information on the status of Kilauea Volcano, please see
https://volcanoes.usgs.gov/volcanoes/kilauea/status.html.

For health and safety recommendations, please visit the Hawaii
Interagency Vog Information Dashboard at https://vog.ivhhn.org.

The USGS website for submitting ash reports can be found at
http://hawaiiash.science.

Lau

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.